Turns out, many of the common pain relievers you use to combat muscle aches and pains, as well as headaches, can be to blame for your hearing loss. While it’s been known for some time that old age and prolonged noise exposure can harm your hearing, now it’s been established that ibuprofen can too. You can prevent this from happening by stopping the use of ibuprofen. This directive comes on the heels of a study done by the American Journal of Advanced Epidemiology, showing that ibuprofen is a source of hearing loss in women.
When it comes to harmful hearing loss, acetaminophen is a big culprit, attacking those structures that are meant to protect your cochlear. Hearing loss can unfortunately result over prolonged use. In previous studies, ibuprofen was the culprit of symptoms of tinnitus, dizziness and vertigo, making them worse. It’s good to know that medicine, like analgesics, that can damage your kidneys also has the potential to damage your ears. Ibuprofen can cause hearing loss because it decreases the normal blood flow to the cochlear within the inner ear.
More attempts at research into the causes of hearing loss are being held by the National Institutes of Health (NIH). They have decided to follow 150,000 women in the United States with a goal to find what elements of daily life can contribute to hearing damage, such as diet and hormones to alcohol consumption and noise exposure over long periods of time.
The American Journal of Advanced Epidemiology cited above was done on 60,000 women spanning 14 years to reveal that a quarter of women who, several times a week, took ibuprofen and acetaminophen regularly reported increased bouts of hearing loss. The purpose of the study was to analyze whether pain relievers like ibuprofen and acetaminophen could bring on hearing loss in females. The answer is a resounding yes.
What to Do
Rather than take ibuprofen for headaches and muscle aches, pop naproxen if you are concerned about potential hearing loss. This type of pain medication has not been determined to be detrimental to your hearing. This doesn’t mean you have to necessarily stop taking non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen; only if you worry about hearing health. First, to your doctor before taking anything, and second, examine all labels on cold and sinus medications at the store, as many have ibuprofen in them.